Illinois, 2013

Flash Flooding and Damaging Winds in Illinois, April 17 to 18, 2013

April 17 to 18, 2013 · NWS LSX · 9 events in 4 counties and zones

Widespread showers and thunderstorms developed ahead of a weather system. Significant rainfall, as well as tornadoes, damaging winds and large hail occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Widespread showers and thunderstorms developed ahead of a weather system. Significant rainfall, as well as tornadoes, damaging winds and large hail occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 17, 2:43 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 17, 2:43 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT WED APR 17 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 332 PM CDT WED APR 17 2013

MAIN CONCERN CONTINUES TO BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND FLASH FLOODING TONIGHT. CLUSTER OF THUNDERSTORMS
HAS BEEN ONGOING OVER NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS AND
NOW A LINE OF STORMS HAS RECENTLY FORMED OVER WESTERN MISSOURI.
THIS IS OCCURRING IN AN AREA OF STRONG LOW LEVEL CONVERGENCE UNDER
INCREASING ASCENT ASSOCIATED WITH WEAK SHORTWAVE TROUGH THAT IS
ENTERING SOUTHWEST MISSOURI. THIS LINE WILL LIKELY CONTINUE TO
MOVE NORTHEAST INTO CENTRAL AND NORTHEAST MISSOURI/WEST CENTRAL
ILLINOIS THE NEXT FEW HOURS. WILL CONCENTRATE HIGHEST CHANCES OF
RAIN TO THE NORTH OF I-44 IN MISSOURI/I-70 IN ILLINOIS. MUCAPES
HAVE INCREASED INTO THE 1000-3000 J/KG ALONG AND SOUTH OF THE
FRONT WHICH WILL MOVE NORTHWARD THE NEXT FEW HOURS. DEEP LAYER
SHEAR REMAINS FAVORABLE FOR SUPERCELLS/ORGANIZED MULTICELLS INTO
THE EVENING. BASED ON THE RAP/HRRR...THIS FIRST LINE MAY MOVE
NORTHEAST OUT OF THE REGION BY MID EVENING BEFORE A SECOND LINE
DEVELOPS OVER WESTERN MISSOURI AND MOVES INTO THE CWA LATE
EVENING/OVERNIGHT. INSTABILITY AND SHEAR PARAMETERS WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS OVERNIGHT.

SIGNIFICANT FLASH FLOODING WILL BE POSSIBLE TONIGHT GIVEN THE
CONTINUED TRAINING OF THUNDERSTORMS OVER NORTHEAST MISSOURI/WEST
CENTRAL ILLINOIS.  PRECIPITABLE WATER AND WARM CLOUD LAYERS WILL BE
FAVORABLE TO INTENSE RAINFALL RATES FOR SEVERAL HOURS.

BRITT

.LONG TERM...(THURSDAY THROUGH NEXT WEDNESDAY)
ISSUED AT 332 PM CDT WED APR 17 2013

THURSDAY...THE TWO PRIMARY CONCERNS FOR TOMORROW ARE THE POTENTIAL
FOR SEVERE WEATHER AND THE POSSIBILITY OF FLASH FLOODING DUE TO
HEAVY RAINFALL.

MODELS SHOW THAT THE UPPER LEVEL VORT MAX WILL STILL BE LOCATED
UPSTREAM NEAR KS/NEB AT 12Z THU WHILE THE SFC LOW WILL BE OVER NERN
MO AND SERN IA WITH A CDFNT EXTENDING SWWD INTO ERN OK. THIS LOW
PRESSURE SYSTEM WILL PROVIDE LARGE SCALE FORCING FOR THUNDERSTORMS
/INCLUDING SOME SVR WX/ ACROSS THE REGION AS IT LIFTS TOWARDS THE
GRTLKS DURING THE DAY. IN ADDITION TO QUALITY LOW LEVEL MOISTURE
THAT IS ALREADY IN PLACE...H7-H5 LAPSE RATES ARE FCST TO REMAIN AOA
6.5 DEG C/KM WHICH WILL CONTRIBUTE TO OVERALL INSTABILITY UNTIL
THE CDFNT MOVES THROUGH TOMORROW AFTN/EVE. PCPN WILL LIKELY BE
ONGOING AT 12Z THU ACROSS AT LEAST PART OF THE CWA ALTHOUGH IT IS
NOT CLEAR WHAT THE CONVECTIVE MODE WILL BE AT 12Z. THIS
UNCERTAINTY EXISTS BECAUSE ALTHOUGH STORMS ARE EVENTUALLY EXPECTED
TO CONGEAL INTO A QLCS GIVEN STRONG 0-6KM SHEAR VECTORS ORIENTED
NEARLY PARALLEL TO THE H85 BDRY...IT IS NOT CLEAR WHETHER THIS
WILL HAPPEN SOMEWHERE UPSTREAM LATE TONIGHT /WITH THE LINE THEN
PROGRESSING QUICKLY EWD INTO THE CWA DURING THE EARLY AND MID
MORNING HOURS TOMORROW/ OR WHETHER THE QLCS WILL ORGANIZE SOMETIME
TOMORROW AND THEN PUSH EWD ACROSS THE CWA. REGARDLESS...EXPECT TO
SEE EITHER TSRA REDEVELOPMENT WITH THE CDFNT OR AN EXPANSION IN
TSRA COVERAGE ALONG THE FRONT AS THE DAY PROGRESSES. ANOTHER
ASPECT OF CONVECTIVE DVLPMT FOR TOMORROW IS THAT THE 0-6KM SHEAR
VECTORS ARE NOT AS PARALLEL TO THE H85 BDRY IN THE AIR MASS AHEAD
OF THE BDRY. THIS MEANS THAT THERE MIGHT BE A FEW ISOLATED
SUPERCELLS AHEAD OF THE QLCS IF ANY STORMS DVLP ALONG THE BDRY AND
THEN MOVE OFF OF IT.

THERE IS STILL A CONCERN FOR FLASH FLOODING ACROSS MOST OF THE LSX
CWA. THIS IS DUE IN PART TO THE REPEATED ROUNDS OF RAINFALL OVER
THE LAST FEW DAYS WHICH HAVE CREATED ANTECEDENT SOIL CONDITIONS
THAT WILL LIMIT THE AMOUNT OF NEW RAINFALL WHICH CAN BE ABSORBED.
MODELS CONTINUE TO DEPICT PW VALUES OF AROUND 1.5 INCHES WHICH IS
AT THE 99TH PERCENTILE FOR APRIL THEREFORE ADDITIONAL HEAVY
RAINFALL IS STILL EXPECTED THROUGH TOMORROW NIGHT. NO CHANGES TO
THE FLASH FLOOD WATCH ARE PLANNED ATTM. THE AREA OF GREATEST
CONCERN WRT FLASH FLOODING IS ACROSS NERN MO AND WEST CENTRAL IL
WHERE UP TO 5 INCHES OF RAINFALL IS POSSIBLE. IF 5 INCHES OF RAIN
ACTUALLY MATERIALIZES OVER THAT AREA THEN THERE COULD BE
SIGNIFICANT FLASH FLOODING.

FRIDAY THROUGH NEXT TUESDAY...A SECONDARY VORT MAX WILL DIVE IN
BEHIND THE DEPARTING LOW PRESSURE SYSTEM ON FRIDAY AND MAINTAIN
CYCLONIC FLOW ALOFT AS WELL AS PROVIDE ADDITIONAL FORCING FOR SCT
SHRA ACROSS THE NERN CWA. FRI NIGHT WILL PROBABLY BE THE COLDEST
NIGHT OUT OF THE NEXT SEVERAL NIGHTS DUE TO CAA AND RADIATIONAL
COOLING. TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING. SFC
HIGH PRESSURE THEN BUILDS IN BEHIND THE CDFNT WHILE HEIGHTS RISE
ALOFT THROUGH SAT AHEAD OF A DVLPG TROF NEAR THE ROCKIES. THE
COMBINATION OF SWLY WINDS AROUND THE BACK SIDE OF A HIGH PRESSURE
CENTER AND WINDS AROUND A DVLPG SFC LOW SHOULD PULL A WEAK NW-SE
ORIENTED WMFNT THROUGH CENTRAL MO OVER THE WEEKEND. ANOTHER STRONG
LOW PRESSURE SYSTEM IS FCST TO DVLP NEAR THE FOUR CORNERS REGION
EARLY NEXT WEEK AND MAY EVENTUALLY PRODUCE SHOWERS AND
THUNDERSTORMS OVER MO/IL. GENERALLY FOLLOWED THE RECOMMENDED
INITIALIZATION FCST DURING THIS TIME PD WITH A FEW MINOR CHANGES.

KANOFSKY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1233 PM CDT WED APR 17 2013

CONFIDENCE IN TRYING TO TIME THUNDERSTORMS AT INDIVIDUAL TERMINALS
FOR MORE THAN 1-3 HOURS OUT IS LOW...PARTICULARLY AT
KSTL/KSUS/KCPS. WARM FRONT HAS JUMPED NORTHWARD AT MIDDAY AND IS
CURRENTLY NEAR A KCOU-KSTL-KSLO LINE. CEILINGS HAVE IMPROVED TO
VFR AT KSTL...THOUGH THEY REMAIN IN THE HIGH IFR/LOW MVFR RANGE AT
SURROUNDING AIRPORTS. DO EXPECT THEM TO IMPROVE THE NEXT TWO HOURS
SO HAVE USED TEMPO GROUPS TO REFLECT THIS TREND. EXPECT
THUNDERSTORMS TO BECOME NUMEROUS THROUGH THE AFTERNOON AT
KCOU/KUIN WHICH IS REFLECTED THE IN THE TAF. CHANCES FOR
THUNDERSTORMS IN THE ST. LOUIS METRO TAF SITES STILL LOOK GOOD AT
THIS POINT EARLY THIS EVENING. THINK THUNDERSTORMS WILL REMAIN
NUMEROUS ACROSS CENTRAL AND NORTHEAST MISSOURI/WEST CENTRAL
ILLINOIS THROUGH TOMORROW MORNING...SO HAVE KEPT VCTS OR TSRA MOST
OF THE PERIOD. THE ST. LOUIS METRO TAF SITES WILL LIKELY SEE A
BREAK IN STORMS TONIGHT BEFORE CHANCES INCREASE ON THURSDAY
MORNING AHEAD OF THE COLD FRONT.

SPECIFICS FOR KSTL...WINDS HAVE TURNED SOUTH AS WARM FRONT HAS
MOVED THROUGH THE TERMINAL. SURROUNDING TAF SITES ARE STILL
REPORTING LOW MVFR/HIGH IFR CEILINGS...SO WILL KEEP TEMPO GROUPS
IN THE NEXT FEW HOURS TO ACCOUNT FOR THIS. THERE ARE STILL
INDICATIONS THAT SCATTERED STORMS WILL DEVELOP AROUND THE TERMINAL
LATE THIS AFTERNOON/EARLY EVENING. THINK THERE WILL BE A BREAK IN
THE STORMS FOR MOST OF TONIGHT BEFORE THEY REFORM ON THE COLD
FRONT LATE THURSDAY MORNING/AFTERNOON.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR CRAWFORD MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-
     LINCOLN MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-
     WARREN MO-WASHINGTON MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     EVENING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-KNOX MO-
     LEWIS MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR BOND IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN
     IL-MADISON IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     EVENING FOR ADAMS IL-BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Apr 17, 3:03 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT WED APR 17 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MUCH OF THE REGION
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL...AND DAMAGING WINDS. STORMS WILL ALSO
PRODUCE HEAVY RAINFALL WHICH MAY LEAD TO FLASH
FLOODING...ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION ON
THURSDAY BEFORE ENDING FROM WEST TO EAST BY THURSDAY NIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HEAVY RAINFALL MAY
ALSO LEAD TO FLASH FLOODING...ESPECIALLY ACROSS NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF MISSOURI AND
ILLINOIS ON NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

KANOFSKY

In the hours before

Local storm report, Apr 17, 5:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             11 SE CENTRALIA         39.10N  91.99W
04/17/2013  E0.88 INCH       AUDRAIN            MO   TRAINED SPOTTER

&&

JP
Local storm report, Apr 17, 5:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     MONROE CITY             39.65N  91.73W
04/17/2013                   MONROE             MO   TRAINED SPOTTER

            SPOTTER REPORTS TREES AND POWER LINES DOWN ACROSS PARTS
            OF MONROE CITY. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Local storm report, Apr 17, 5:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     MONROE CITY             39.65N  91.73W
04/17/2013                   MONROE             MO   TRAINED SPOTTER

            ON EAST SIDE OF TOWN...3 STORAGE SHEDS 15X20 FT
            DESTROYED AT SHOPPING MALL...POWER POLES SNAPPED AND
            POWER LINES ARE DOWN

&&

JP
Local storm report, Apr 17, 5:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 W HANNIBAL            39.71N  91.48W
04/17/2013                   MARION             MO   LAW ENFORCEMENT

            3 SEMI TRUCKS BLOWN OVER ON HIGHWAY 36 NEAR WEST ELY

&&

BRITT
Local storm report, Apr 17, 5:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 S HUNNEWELL           39.65N  91.86W
04/17/2013  E0.75 INCH       MONROE             MO   TRAINED SPOTTER

&&

JP
Local storm report, Apr 17, 5:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     14 N CENTRALIA          39.41N  92.13W
04/17/2013                   MONROE             MO   PUBLIC

            POWER LINES DOWN ACROSS HIGHWAY C

&&

BRITT

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Adams

When
April 17, 5:45 PM CST to 5:58 PM CST
Where
Adams County, 0.66 mi W of Quincy to 0.9 mi SSE of (Uin)quincy Muni Arp
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
39.928, -91.412

Thunderstorms winds caused a wide swath of damage extending from downtown Quincy near the Mississippi River eastward to Quincy Regional Airport. Numerous power lines and tree limbs as well several trees were blown down around town. One building had a portion of a wall peeled off at the intersection of Broadway and 48th Street. A bank at the intersection of Koch's Lane and 24th Street had minor roof damage. An 18 foot long construction trailer was blown south through the front wall of a Staples store on Broadway Street across from the mall. A restaurant near the airport sustained moderate damage.

Thunderstorm Wind, Adams

When
April 17, 6:06 PM CST
Where
Adams County, 0.55 mi WNW of Coatsburg
Measured
74 kt (85 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.032, -91.160

Thunderstorm Wind, Adams

When
April 17, 6:15 PM CST
Where
Adams County, 0.59 mi NW of Bigneck
Measured
78 kt (90 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.137, -91.156

Thunderstorm Wind, Adams

When
April 17, 6:20 PM CST
Where
Adams County, 0.7 mi S of Golden
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.110, -91.019

Thunderstorm winds blew down several power lines in Golden.

Thunderstorm Wind, Adams

When
April 17, 6:38 PM CST
Where
Adams County, 0.26 mi S of Kingston
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.816, -91.030

Thunderstorm winds blew off part of the roof of a large shed on the southwest side of Kingston.

Thunderstorm Wind, Adams

When
April 17, 6:53 PM CST
Where
Adams County, Clayton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.030, -90.950

Thunderstorm winds caused a carport to collapse in Clayton.

Flash Flood, Bond

When
April 18, 11:00 AM CST to 5:00 PM CST
Where
Bond County, 0.59 mi NW of Sorento to 6.83 mi S of Pierron
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.006, -89.578

Up to four inches of rain fell in a short amount of time over Bond County causing flash flooding. Numerous roads were flooded including streets in Greenville.

Flash Flood, St. Clair

When
April 18, 11:30 AM CST to 5:00 PM CST
Where
St. Clair County, 0.02 mi ENE of Venice to 5.14 mi WSW of East Carondelet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.650, -90.170

Up to four inches of rain fell in a short amount of time over St. Clair County causing flash flooding. Numerous roads were flooded including roads in Scott AFB with 6 to 18 inches of water over them. Highway 13, near intersection with Highway 157, was closed due to 6 feet of water over the road under a railroad viaduct.

Flash Flood, Monroe

When
April 18, 12:30 PM CST to 5:00 PM CST
Where
Monroe County, 1.89 mi ESE of Columbia to 2.81 mi NNW of Bixby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.437, -90.169

Up to five inches of rain fell in a short amount of time over Monroe County causing flash flooding. Numerous roads were flooded including portions of Bluff Road and Brandt Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445887, 445949, 445950, 445951, 445952, 445953, 446118, 446119, 446120.